Isoniazid (INH) poisoning
- Rama B Rao, MD
Rama B Rao, MD
- Assistant Professor Emergency Medicine and Medical Toxicology
- Weill Cornell Medical Center, Cornell University
- Section Editors
- Stephen J Traub, MD
Stephen J Traub, MD
- Section Editor — Toxicology
- Associate Professor of Emergency Medicine
- Mayo Medical School
- Michele M Burns, MD, MPH
Michele M Burns, MD, MPH
- Section Editor — Pediatric Toxicology
- Assistant Professor of Pediatrics and Emergency Medicine
- Harvard Medical School
- Deputy Editor
- Jonathan Grayzel, MD, FAAEM
Jonathan Grayzel, MD, FAAEM
- Senior Deputy Editor — UpToDate
- Deputy Editor — Adult and Pediatric Emergency Medicine
- Deputy Editor — Primary Care Sports Medicine (Adolescents and Adults)
- Assistant Professor of Emergency Medicine
- University of Massachusetts Medical School
Isoniazid (INH) is an antibiotic used to treat infection with Mycobacterium tuberculosis (TB). A large portion of the world's population is infected with TB. Although the disease is inactive in the majority, up to 10 percent of these persons may become infectious in their lifetime [1-3]. Many patients who are identified as being at risk of developing active, infectious TB or who suffer from active disease are treated with INH.
Acute INH toxicity frequently manifests as altered mental status or seizures. Poisoning may occur with unintentional ingestion in children, suicidal intent, or in patients taking extra tablets to compensate for missed doses [4-6]. Chronic INH toxicity frequently manifests as peripheral neuropathy or hepatotoxicity, although other chronic conditions are described.
The presentation and management of acute INH poisoning will be reviewed here. Chronic INH hepatotoxicity and the clinical use of INH are discussed separately. (See "Isoniazid hepatotoxicity" and "Isoniazid: An overview".)
PHARMACOLOGY AND CELLULAR TOXICOLOGY
The antimicrobial activity of Isoniazid (INH) is selective for mycobacteria, probably resulting from its ability to inhibit mycolic acid synthesis. This inhibition interferes with cell wall synthesis, producing a bactericidal effect. (See "Isoniazid: An overview".)
INH toxicity stems from several causes, including deficiencies of pyridoxine (vitamin B6) and gamma amino butyric acid (GABA). INH induces a state of functional pyridoxine deficiency by at least two mechanisms. First, INH metabolites directly attach to and inactivate pyridoxine species. Second, INH inhibits the enzyme pyridoxine phosphokinase; this enzyme is necessary to activate pyridoxine to pyridoxal 5' phosphate, the cofactor in many "pyridoxine-dependent" reactions. Functional pyridoxine deficiency is the likely mechanism of INH-induced peripheral neuropathy.
- World Health Organization. www.Who.int/mediacentre/factsheets/fs104/en/index.html (Accessed on July 18, 2009).
- Centers for Disease Control and Prevention (CDC). Trends in tuberculosis--United States, 2008. MMWR Morb Mortal Wkly Rep 2009; 58:249.
- Nahid P, Dorman SE, Alipanah N, et al. Official American Thoracic Society/Centers for Disease Control and Prevention/Infectious Diseases Society of America Clinical Practice Guidelines: Treatment of Drug-Susceptible Tuberculosis. Clin Infect Dis 2016; 63:e147.
- Panganiban LR, Makalinao IR, Corte-Maramba NP. Rhabdomyolysis in isoniazid poisoning. J Toxicol Clin Toxicol 2001; 39:143.
- Wilcox WD, Hacker YE, Geller RJ. Acute isoniazid overdose in a compliant adolescent patient. Clin Pediatr (Phila) 1996; 35:213.
- Sullivan EA, Geoffroy P, Weisman R, et al. Isoniazid poisonings in New York City. J Emerg Med 1998; 16:57.
- Lheureux P, Penaloza A, Gris M. Pyridoxine in clinical toxicology: a review. Eur J Emerg Med 2005; 12:78.
- Howland, MA. Pyridoxide. In: Goldfrank's Toxicologic Emergencies, 9th, Nelson, L, Lewin, N, Howland, MA, et al (Eds), McGraw-Hill, New York 2010. p.845.
- Brent, J, Kulig, K, Rumack, BH. The paradoxical anticonvulsive and awakening effect of high-dose pyridoxine treatment for isoniazid intoxication-Reply. Arch Intern Med 1992; 152:2347.
- Brent J, Vo N, Kulig K, Rumack BH. Reversal of prolonged isoniazid-induced coma by pyridoxine. Arch Intern Med 1990; 150:1751.
- Shah BR, Santucci K, Sinert R, Steiner P. Acute isoniazid neurotoxicity in an urban hospital. Pediatrics 1995; 95:700.
- Ehsan T, Malkoff MD. Acute isoniazid poisoning simulating meningoencephalitis. Neurology 1995; 45:1627.
- McLay RN, Drake A, Rayner T. Persisting dementia after isoniazid overdose. J Neuropsychiatry Clin Neurosci 2005; 17:256.
- Lewin PK, McGreal D. Isoniazid toxicity with cerebellar ataxia in a child. CMAJ 1993; 148:49.
- Chin L, Sievers ML, Herrier RN, Picchioni AL. Potentiation of pyridoxine by depressants and anticonvulsants in the treatment of acute isoniazid intoxication in dogs. Toxicol Appl Pharmacol 1981; 58:504.
- Morrow LE, Wear RE, Schuller D, Malesker M. Acute isoniazid toxicity and the need for adequate pyridoxine supplies. Pharmacotherapy 2006; 26:1529.
- Burda AM, Sigg T, Haque D, Bardsley CH. Inadequate pyridoxine stock and its effect on patient outcome. Am J Ther 2007; 14:262.
- Black LE, Ros SP. Complete recovery from severe metabolic acidosis associated with isoniazid poisoning in a young boy. Pediatr Emerg Care 1989; 5:257.
- Kalaci A, Duru M, Karazincir S, et al. Thoracic spine compression fracture during isoniazid-induced seizures: case report. Pediatr Emerg Care 2008; 24:842.
- Minns AB, Ghafouri N, Clark RF. Isoniazid-induced status epilepticus in a pediatric patient after inadequate pyridoxine therapy. Pediatr Emerg Care 2010; 26:380.
- PHARMACOLOGY AND CELLULAR TOXICOLOGY
- CLINICAL FEATURES OF ACUTE TOXICITY
- CLINICAL FEATURES OF CHRONIC TOXICITY
- Peripheral neuropathy
- DIFFERENTIAL DIAGNOSIS
- LABORATORY EVALUATION
- MANAGEMENT OF ACUTE TOXICITY
- Airway management
- Gastrointestinal decontamination
- Seizure management
- - Pyridoxine
- - Benzodiazepines
- - Other sedative hypnotic medications
- - Phenytoin and fosphenytoin
- Metabolic acidosis
- Enhanced elimination
- Prolonged coma
- PEDIATRIC CONSIDERATIONS
- ADDITIONAL RESOURCES
- SUMMARY AND RECOMMENDATIONS